Hail, Clay
- When
- April 14, 1:29 PM CST to 1:30 PM CST
- Where
- Clay County, 2.14 mi SSW of Idana
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -97.280
A volatile environment developed across Kansas that featured extremely strong wind shear and sufficient buoyancy (called convective energy) to allow supercell thunderstorms to develop ahead of a dry line across central Kansas. The supercells produced strong to violent tornadoes across central Kansas and tracked into parts of the NWS Topeka county warning area during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A volatile environment developed across Kansas that featured extremely strong wind shear and sufficient buoyancy (called convective energy) to allow supercell thunderstorms to develop ahead of a dry line across central Kansas. The supercells produced strong to violent tornadoes across central Kansas and tracked into parts of the NWS Topeka county warning area during the evening. A handful of tornadoes were reported along with some large hail reports with the most numerous reports of large hail occurring after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 11:43 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1243 PM CDT SAT APR 14 2012 ...UPDATE TO AVIATION... .DISCUSSION... TODAY/TONIGHT...PRIMARY CONCERN IN FORECAST PACKAGE IS THE NEXT 24 HOURS FOR THE POTENTIAL OF SEVERE WEATHER...WITH THIS DISCUSSION FOCUSING MORE ON THE ANTICIPATED EVOLUTION AND UNCERTAINTY OF THE EVENT. AS OF THIS MORNING...TWO MAIN COMPLEXES OF SHOWERS AND THUNDERSTORMS STRETCHED FROM WEST CENTRAL MISSOURI THROUGH NORTH CENTRAL OKLAHOMA. EXPECT THESE CLUSTERS TO PERSIST THROUGH SUNRISE AS THEY MOVE EAST NORTHEAST. THE HIGHEST PROBABILITY FOR PRECIPITATION CHANCES THIS MORNING WILL RESIDE OVER EAST CENTRAL KANSAS. WHILE DETAILS DIFFER...SHORT TERM HIGH RESOLUTION MODEL GUIDANCE SUGGESTS ADDITIONAL ACTIVITY MAY DEVELOP FURTHER WEST OF THE ONGOING CLUSTER TRAJECTORY. IN FACT...THE DEGREE OF ADDITIONAL WARM SECTOR CONVECTION BETWEEN 12-18Z COMPLICATES THE DEGREE OF THE SEVERE WEATHER POTENTIAL ACROSS THE CWA. CURRENT THINKING IS THAT AT LEAST SCATTERED SHOWERS/THUNDERSTORMS WILL DEVELOP AROUND/AFTER SUNRISE ACROSS CENTRAL/EASTERN KANSAS. WITH THIS ANTICIPATED CLOUD COVER/PRECIPITATION...MUCH OF THE CWA MAY TEMPORARILY REMAIN RELATIVELY STABLE THROUGH MIDDAY. DESTABILIZATION WILL OCCUR DURING THE AFTERNOON HOURS IN THE WAKE OF MORNING CONVECTION IN ADVANCE OF A DRYLINE AND APPROACHING STRONG UPPER LEVEL SYSTEM. THE DRYLINE IS EXPECTED TO BE LOCATED FROM HILL CITY KS TO ELK CITY OK BY MIDDAY AND WILL GRADUALLY MIX EASTWARD DURING THE AFTERNOON HOURS. OPERATIONAL GUIDANCE CONTINUES A SHEEPISH TREND WITH REGARDS TO CONVECTIVE DEVELOPMENT/COVERAGE ALONG THE DRYLINE THROUGH THE LATE AFTERNOON HOURS IN KANSAS. A FEW ISOLATED STORMS SHOULD DEVELOP PRIOR/NEAR 00Z ALONG THIS BOUNDARY...AND QUICKLY MOVE NORTHEAST. THIS INITIAL DEVELOPMENT WILL LIKELY BE SUPERCELLULAR IN NATURE DUE TO THE VERY SUPPORTIVE ENVIRONMENTAL CONDITIONS (SEE SPC DAY 1) AND WITH LIMITED COMPETITION FROM SURROUNDING CONVECTION. WITH THE ANTICIPATED DRYLINE LOCATION AT 00Z...NORTH CENTRAL KANSAS WILL HAVE THE HIGHEST SEVERE WEATHER THREAT. OVERALL COVERAGE REMAINS IN QUESTION...AND IT IS CERTAINLY POSSIBLE THAT ONLY ONE OR TWO STORMS MAY INITIALLY IMPACT PORTIONS OF THE CWA BY EARLY EVENING. AS THE EVENING...AND ESPECIALLY OVERNIGHT PERIOD PROGRESSES...INCREASED LINEAR FORCING SHOULD HELP YIELD A BROKEN SQUALL LINE OVER PORTIONS OF THE CWA AS THE PACIFIC COLD FRONT OVERTAKES THE DRYLINE. IF SUPERCELL STORMS IN FACT DEVELOP AND MOVE INTO NORTH CENTRAL KANSAS BY EARLY EVENING...SIGNIFICANT SEVERE WEATHER WILL BE POSSIBLE...INCLUDING STRONG TORNADOES. AS THE CONVECTION MOVES/EVOLVES EASTWARD...THE SEVERE WEATHER THREAT WILL CONTINUE...WITH THE POSSIBILITY FOR EMBEDDED NIGHTTIME TORNADOES WITHIN THE LINE OF STORMS. AGAIN...THERE ARE STILL SEVERAL VARIABLES NOT YET RESOLVED THAT COULD EITHER ENHANCE OR LIMIT THE OVERALL SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. WITH THIS DYNAMIC OF A SYSTEM...THE POTENTIAL IS CERTAINLY THERE FOR SUBSTANTIAL SEVERE WEATHER. SIDE NOTE...WIND SPEEDS LOOK TO STAY NEAR/BELOW WIND ADVISORY CRITERIA TODAY...AND WITH MAIN CONCERN ON SEVERE WEATHER...WILL NOT ISSUE WIND ADV IN THIS PACKAGE. SUNDAY/BEYOND...THE FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY WILL BE LOCATED OVER FAR EASTERN KANSAS BY SUNRISE SUNDAY. MOST PRECIPITATION WILL EXIT THE CWA BY MIDDAY/EARLY AFTERNOON. AFTER THE PRIMARY TROUGH PASSAGE ON MONDAY...UPPER PATTERN DEAMPLIFIES WITH WEAK UPPER DISTURBANCES PROJECTED TO MOVE THROUGH THE CENTRAL/NORTHERN PLAINS. BOTH THE EURO/GFS ARE IN REASONABLE AGREEMENT WITH THE PATTERN/TIMING OF A STRONG SHORTWAVE TROUGH MOVING THROUGH THU INTO FRI...AND LIKEWISE HAVE INSERTED NEXT THUNDERSTORM MENTION FOR THIS PERIOD. BLAIR && .AVIATION... PREVAILING VFR STRATUS WITH OCCASIONAL MVFR CONDITIONS FOR THE NEXT FEW HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF TERMINALS FOR MUCH OF THE AFTERNOON AND EVENING HOURS. AMENDMENTS WILL BE MADE BASED ON TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT. IN ADDITION...VERY STRONG SOUTH WINDS AHEAD OF A TIGHTENING SURFACE LOW ARE EXPECTED TO INCREASE SUNDAY MORNING WITH GUSTS NEAR 36 KTS AT TERMINALS. EXPECT THE THUNDERSTORM ACTIVITY TO END NEAR THE 13Z TO 15Z TIME FRAME. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1111 AM CDT SAT APR 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-151615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1111 AM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A DRYLINE IN CENTRAL KANSAS BY THE AFTERNOON PERIOD. THESE STORMS WILL MOVE NORTHEASTWARD TOWARDS NORTH CENTRAL KANSAS DURING THE EVENING HOURS. STORMS THAT CAN REMAIN ISOLATED WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND GUSTS...AND TORNADOES. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS EVENING INTO THE OVERNIGHT PERIOD AS THE COVERAGE OF THUNDERSTORMS GRADUALLY INCREASES AND EVOLVES INTO A LINE OF STORMS DURING THE OVERNIGHT HOURS. LARGE HAIL...STRONG STRAIGHT LINE WINDS AND TORNADOES WILL REMAIN POSSIBLE DURING THE NIGHT TIME HOURS OVER MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY AS AN UPPER DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE LATE EVENING HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT SAT APR 14 2012 KSZ008-009-020-021-142000- CLAY-CLOUD-REPUBLIC-WASHINGTON- 227 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHERN CLAY...CLOUD AND WASHINGTON COUNTIES... THROUGH 300 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 60 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHERN CLAY...NORTHERN CLOUD AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...VINING...CLIFTON...AGENDA...PALMER...BELLEVILLE...LINN... CUBA...GREENLEAF...MUNDEN...HADDAM...MORROWVILLE AND WASHINGTON. A TORNADO WATCH IS ALSO IN EFFECT. && LAT...LON 3928 9713 3947 9782 3999 9762 3982 9689 TIME...MOT...LOC 1927Z 202DEG 56KT 3942 9718 3955 9766
The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
19 hail, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.
A member of the public reported a 60 mph wind gust near Cuba.
Numerous reports of a well formed stove-pipe tornado were received as the storm crossed the Saline/Ottawa County line. The storm was also watched on live TV at the office via storm chaser cameras. The tornado was very well formed and was likely very strong; however, it did not impact many structures so the subsequent rating was EF-1. The extent of the damage was to a gas transfer station along K-18 near Solomon Road in rural Ottawa County. Near the station some power poles were snapped and laying across the roadway. Aside from the gas transfer station a few farmsteads were impacted, with the main damage being some damaged outbuildings. The tornado crossed the Ottawa/Dickinson County line near Barn Road and 3200 Road, and eventually dissipated in an open field in near Manchester.
A large metal outbuilding had its roof ripped off by straight line winds.
This is a continuation of the tornado track through Ottawa County. Numerous reports of a well formed stove-pipe tornado were received as the storm crossed the Saline/Ottawa County line. The storm was also watched on live TV at the office via storm chaser cameras. The tornado was very well formed and was likely very strong; however, it did not impact many structures so the subsequent rating was EF-1. The extent of the damage was to a gas transfer station along K-18 near Solomon Road in rural Ottawa County. Near the station some power poles were snapped and laying across the roadway. Aside from the gas transfer station a few farmsteads were impacted, with the main damage being some damaged outbuildings. The tornado crossed the Ottawa/Dickinson County line near Barn Road and 3200 Road, and eventually dissipated in an open field in near Manchester.
The parent storm of the tornado that moved through Ottawa and Dickinson Counties formed another brief and weak tornado between Manchester and Industry. The only evidence of this tornado comes in the form of spotter and chaser reports, as survey teams did not locate any damage. The tornado dissipated over an open field near Industry.
Law Enforcement reported a short narrow damage path to hedge row trees relayed by Emergency Manager. Corroborated with radar data and time estimated based off of radar and track from tornado that moved from Marion County.
A brief tornado was observed approximately 4 miles southwest of Olpe by storm spotters. The tornado did no damage and was only briefly observed before dissipating.
Grapefruit sized hail put holes in roofs or cars and broke all west facing house windows.
A 6 inch diameter tree limb broke near Rossville.
At a residence south of Hoyt a metal roof was ripped off of an outbuilding. A hay barn made out of pole shed was destroyed, and a narrow corridor of cottonwood trees were also heavily damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379374, 379377, 379379, 379384, 379385, 379390, 379391, 379413, 365423, 379428, 365425, 365427, 365370, 379392, 379394, 365371, 379395, 379407, 379409, 379415, 379420, 379416, 379430, 379418, 379423, 379432, 379426, 379435.